Minnesota, 2013

Hail and Damaging Winds in Minnesota, May 19, 2013

May 19, 2013 · NWS MPX · 8 events in 7 counties and zones

Thunderstorms began to develop across south central Minnesota during the afternoon of Sunday, May 19th. These storms started to accelerate northward near Owatonna, southeast to Blooming Prairie where the first report of damage was reported northwest of the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms began to develop across south central Minnesota during the afternoon of Sunday, May 19th. These storms started to accelerate northward near Owatonna, southeast to Blooming Prairie where the first report of damage was reported northwest of the town. As these storms started to accelerate to the north-northeast, several bow-echo type thunderstorm structures moved across east central Minnesota, and into west central Wisconsin during the early evening. Reports of 60 mph winds, trees blown down, and power outages occurred from these lines of storms. In addition, heavy rainfall occurred in portions of south central and east central Minnesota, with minor street flooding in the Twin Cities Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 11:50 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 19, 11:50 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1250 PM CDT SUN MAY 19 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 314 AM CDT SUN MAY 19 2013

TODAY-TONIGHT...UPPER LEVEL RIDGE AXIS HAS SHIFTED INTO NRN
MN...EXTENDING SE THRU CENTRAL WI...AND WILL CONTINUE TO PUSH OFF TO
THE EAST WHILE A LARGE TROUGH DIGS DEEPER AND EXPANDS OVER THE
PLAINS STATES. AT THE SFC...A LOW PRES CENTER OVER CENTRAL SD UNDER
THE UPPER LOW WILL WOBBLE OVER CENTRAL-ERN SD...WITH A WMFNT
EXTENDING OVER SRN MN SLOWLY NUDGING N. WARM AIR AND ADDITIONAL
MOISTURE CONTINUE TO SURGE NWD INTO THE REGION WITHIN MERIDIONAL
FLOW BETWEEN THE EXITING RIDGE AND STRENGTHENING TROF...EVIDENCED BY
DEWPOINTS STILL IN THE 60S AND PWATS OVER 1.25 INCHES. ALTHOUGH THE
MORE FORMIDABLE SETUP OF THE DEEPENING SFC LOW UNDER THE ROTATING
UPPER LOW IN ERN SD WILL NOT SET UP UNTIL TNGT...A FEW BANDS OF
RAIN/TSTMS WILL PUSH THRU THE REGION DURG THE DAY TDA. SOME OF THE
RAIN MAY BE HEAVY AT TIMES...AND THERE IS STILL THE SLGT RISK OF
SEVERE TSTMS. ENHANCED UPPER LEVEL JETTING COMBINED WITH SURGING
MOISTURE /HENCE GREATER INSTABILITY/ AND STEEP LAPSE RATES WILL
CONTRIBUTE TO AN OVERALL ENVIRONMENT CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS...ESPECIALLY THIS AFTN AND EVENING OVER SRN
PORTIONS OF THE MPX CWFA. RADAR WILL NEED TO BE CONTINUALLY
MONITORED FOR NOT ONLY THE DEVELOPMENT OF STRONG/SEVERE TSTMS BUT
ALSO FOR THE POTENTIAL OF TRAINING TSTMS WHICH WOULD LEAD TO HEAVY
PERSISTENT RAIN AND POSSIBLY FLOODING /SEE HYDROLOGY SECTION/. THE
RAIN SHIELD WILL BE MORE PROMINENT LATE THIS AFTN THRU TNGT AS THE
UPPER LOW DEVELOPS SEVERAL SHORTWAVE SPOKES AROUND IT THAT WILL
ROTATE THRU THE AREA WHILE LOW LEVEL CONVERGENCE IS ENHANCED ARND A
SFC TROUGH BEING DRAGGED INTO THE AREA ARND THE SD SFC LOW. THE NET
EFFECT WILL BE MORE WIDESPREAD RAIN OVERNIGHT TNGT...SOME OF WHICH
MAY BE HEAVY AT TIMES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 314 AM CDT SUN MAY 19 2013

EXPECT WEAKENING CONVECTION TO BE ONGOING ACROSS MOST OF THE AREA
MONDAY MORNING OUT AHEAD OF THE DAKOTAS SURFACE LOW AND
FRONT...ACROSS THE WARM SECTOR. SHOULD SEE DESTABILIZATION AHEAD
OF SURFACE LOW AND FRONT DURING THE DAY. THE NEARLY STATIONARY
BOUNDARY TO THE NORTH WILL EVENTUALLY GIVE WAY TO LARGE SCALE LIFT
WITH THE APPROACH OF THE UPPER TROUGH...AND SURFACE SYSTEM
OCCLUDES. CAPE SHOULD BE SUFFICIENT ALONG WITH SHEAR AS THE DAY
PROGRESSES...WITH THE GREATEST THREAT OF SEVERE MAINLY ACROSS THE
EASTERN CWA...NEAR FRONTAL/SFC LOW PRESSURE INTERSECTION. PER DAY2
OUTLOOK FROM SPC...MAIN THREAT WILL BE LARGE HAIL...STRONG
WINDS...AND HEAVY RAIN AS THE SYSTEM IS SLOW TO MAKE EASTWARD
PROGRESS. TEMPERATURES WILL DEPEND ON HOW MUCH SUNSHINE...IF ANY
OCCURS DURING THE DAY. WILL HAVE SIGNIFICANT CLOUD DEBRIS...WITH
BEST CHANCE OF SEEING SUN IN THE FAR SOUTH MONDAY AFTERNOON.

THE UPPER LOW WILL GRADUALLY SHIFT EAST AND WEAKEN AS ANOTHER
STRONG TROUGH MOVES ACROSS THE WESTERN CONUS. THIS SHOULD IMPROVE
THE WEATHER ACROSS THE MIDSECTION OF THE COUNTRY...THURSDAY AND
FRIDAY...AS RIDGING ALOFT TAKES OVER. MUCH COOLER TEMPERATURES
WILL DIVE IN BEHIND THE DEPARTING SYSTEM...MAKING FOR A COOL END
OF THE WEEK. THE 00Z DETERMINISTIC ECMWF BRINGS IN ANOTHER CHANCE
OF RAIN INTO THE AREA LATER IN THE WEEKEND...AS THE WESTERN TROUGH
MOVES SLOWLY EAST. THE GFS IS A BIT SLOWER WITH OVERALL
PROGRESSION OF THE LOW AND BREAK DOWN OF THE RIDGE. WILL START TO
BRING IN SMALL CHANCE POPS INTO MAINLY THE WESTERN CWA SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1250 PM CDT SUN MAY 19 2013

WARM FRONTAL BOUNDARY WHICH WAS CATALYST FOR EARLY MORNING
MODERATE TO HEAVY RAIN ACTIVITY CURRENTLY TREKKING INTO NORTHERN
MN. ANOTHER SHORT WAVE INITIATING ADDITIONAL CONVECTIVE ACTIVITY
OVER SW MN AND WESTERN IOWA. PRETTY STEEP LAPSE RATES NOTED
THIS AFTN ACROSS THE REGION. 12Z MSP UPPER AIR SOUNDING CONFIRMING
THIS FORECAST. USED HRRR MODEL WITH NEEDED TWEAKING TO ADVECT
SECOND ROUND OF CONVECTION INTO TAF REGION MAINLY LATE THIS
AFTN-INTO THE EARLY EVENING HOURS. BEST CHANCE FOR THUNDER
WILL REMAIN SOUTH OF A LINE FROM CANBY TO LAKEVILLE TO EAU CLAIRE.
STILL MOST OF ACTIVITY WILL BE OF SHOWERY TYPE VARIETY. LOOK
FOR MVFR CIGS AND VSBYS WITH MUCH OF THIS ACTIVITY. ANOTHER
ROUND OF MAINLY SHOWERS SHOULD REAPPEAR OVER THE TAF REGION
AFTER ABOUT 08Z...AND CONTINUE UP UNTIL ABOUT 14Z. COULD
EASILY BE SEVERAL HOURS OF LOW END MVFR CIGS AT MOST LOCATIONS
WITH THIS ACTIVITY...WITH KAXN VFR. LOOK FOR A THIRD ROUND
OF CONVECTIVE ACTIVITY AFTER 19-20Z TIME FRAME ON MONDAY.
MODERATE SE FLOW WILL RELAX TO LIGHT SE FLOW OVERNIGHT...WITH
A MORE MDT SOUTHERLY TO EVEN SSW BENT ANTICIPATED BY 20/17Z
AND THEN LASTING THROUGH END OF PERIOD.

KMSP...ATMOSPHERE IS BEING PRIMED WITH HEATING FOR ADDITIONAL
CONVECTIVE ACTIVITY TO MARCH THROUGH BY LATE THIS AFTERNOON.
LOOK FOR OCNL MVFR CIGS/VSBYS WITH ISOLATED TO SCT THUNDERSTORMS.
SECOND ROUND OF CONVECTIVE ACTIVITY WILL INITIATE AROUND 08Z
TIME FRAME...WITH SLACKENING LAPSE RATES POINTING TO MAINLY
SHOWERS. MDT SE FLOW WILL DECOUPLE TO BELOW 10KTS BY 03Z...AND
RETURN TO MDT SE FLOW BY 14Z. BEST CHANCE FOR A MORE SCT SHOWER
SITUATION WILL BE SEEN ON MONDAY BETWEEN 19Z AND 23Z TIME FRAME
...WITH ONCE AGAIN OCNL MVFR CIGS/VSBYS.

/OUTLOOK FOR KMSP/
MON...VFR/MVFR CIGS. SHRA/TSRA LIKELY. S-SSE WIND 10-15 KTS.
TUE...VFR/MVFR CIGS. SHRA/TSRA LIKELY. E-NE WIND 5 KTS.
WED...VFR/MVFR CIGS. SHRA LIKELY. NE WIND 5-10 KTS.

&&

.HYDROLOGY...
ISSUED AT 314 AM CDT SUN MAY 19 2013

MODEL GUIDANCE AND WPC QPF INDICATE WIDESPREAD 2-3 INCHES OF
ADDITIONAL RAINFALL THRU SUNDAY EVE ACRS THE ENTIRE CWFA. IN
ADDITION...CENTRAL AND ERN PORTIONS OF THE MPX CWFA RECEIVED 1-2
INCHES OF RAINFALL YESTERDAY. CONSIDERING THE RAPID INCRS IN SOIL
MOISTURE OVER CENTRAL AND NRN PORTIONS OF THE CWFA...PLUS WHAT IS
EXPECTED OVER THE NEXT 24-36 HRS...HAVE OPTED TO EXPAND AND EXTEND
THE FLASH FLOOD WATCH OVER MUCH OF THE MPX CWFA. MODEL RAINFALL
AMOUNTS ACTUALLY PIN THE LOWEST ADDITIONAL RAINFALL OVER SERN MN.
HOWEVER...IT IS THAT SAME REGION THAT ONLY 3 WEEKS AGO DEALT WITH
12-15 INCHES OF WET HEAVY SNOW...WHICH GREATLY ADDED TO SOIL
MOISTURE CAPACITY. CONFIDENCE IS NOT ALL THAT GREAT IN TRYING TO
HIGHLIGHT WHICH AREAS WOULD BE MORE SUSCEPTIBLE THAN OTHERS IN
SEEING FLASH FLOODING...BUT CONSIDERING THAT ANY TSTMS COULD
RAPIDLY PRODUCE HEAVY RAIN...AND THAT MORE WIDESPREAD RAINFALL IS
COMING LATE TNGT THRU MON EVE...FELT IT MOST PRUDENT TO EXPAND THE
AREA OF THE FLASH FLOOD WATCH TO PUT THE NOTICE OUT THAT HEAVY
RAIN COULD OCCUR AT ANY TIME AND QUICKLY EXACERBATE THE MOST MINOR
FLOODING CONCERNS INTO POTENTIAL FLASH FLOODING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR MNZ041>045-047>053-
     057>063-066>070-075>078-084-085-093.

WI...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR WIZ014>016-023>028.

&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
HYDROLOGY...JPC
Hazardous weather outlook, May 19, 2:59 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 AM CDT SUN MAY 19 2013

MNZ041>045-047>052-054>059-064>066-073-074-200900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-REDWOOD-BROWN-
359 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...POSSIBLY
FOR PROLONGED PERIODS. THERE IS A RISK THAT FLOODING...OR EVEN FLASH
FLOODING...MAY OCCUR IN SOME AREAS...ESPECIALLY THOSE THAT RECEIVED
EXCESSIVE RAINFALL YESTERDAY AND ABNORMALLY HIGH TOTALS THUS FAR
THIS MONTH. THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS...
STREAMS...AND MAY ALSO CAUSE URBAN FLOODING. IN ADDITION TO THE
HEAVY RAIN...SOME STORMS MAY BE STRONG TO SEVERE THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY THE
ENTIRE COVERAGE AREA THROUGH TONIGHT. PRIMARY HAZARDS ARE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TUESDAY.
SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH STORMS THAT DO
DEVELOP. THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS...
STREAMS...AND MAY ALSO CAUSE URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON
THROUGH TONIGHT.

MNZ053-060>063-067>070-075>078-082>085-091>093-WIZ014>016-023>028-
200900-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-
DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
359 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN...POSSIBLY
FOR PROLONGED PERIODS. THERE IS A RISK THAT FLOODING...OR EVEN FLASH
FLOODING...MAY OCCUR IN SOME AREAS...ESPECIALLY THOSE THAT RECEIVED
EXCESSIVE RAINFALL YESTERDAY AND ABNORMALLY HIGH TOTALS THUS FAR
THIS MONTH. THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS...
STREAMS...AND MAY ALSO CAUSE URBAN FLOODING. IN ADDITION TO THE
HEAVY RAIN...SOME STORMS MAY BE STRONG TO SEVERE THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY THE
ENTIRE COVERAGE AREA THROUGH TONIGHT. PRIMARY HAZARDS ARE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TUESDAY.
SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN ARE STILL POSSIBLE WITH STORMS THAT DO DEVELOP ON MONDAY.
THE EXCESSIVE RAINFALL MAY CAUSE RISES IN RIVERS... STREAMS...AND
MAY ALSO CAUSE URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...THROUGH
TONIGHT...AND AGAIN ON MONDAY.

In the hours before

Local storm report, May 19, 2:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HEAVY RAIN       WASECA                  44.08N 93.50W
05/19/2013  U0.00 INCH       WASECA             MN   TRAINED SPOTTER

            STREETS UNDER WATER

&&

LRS

The radar

The Minneapolis radar (KMPX), 38 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ramsey

When
May 19, 2:38 PM CST
Where
Ramsey County, 2.4 mi NW of (Stp)st Paul Downtown Airport Holman Field
Measured
0.75 in hail
Reported by
Public
Coordinates
44.950, -93.100

Thunderstorm Wind, Steele

When
May 19, 2:40 PM CST
Where
Steele County, 3.11 mi SSW of Bixby
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.906, -93.115

Power poles were blown from south to north, at a 45 degree angle, northwest of Blooming Prairie, near Bixby, Minnesota.

Thunderstorm Wind, Anoka

When
May 19, 3:15 PM CST
Where
Anoka County, 4.94 mi SSW of Linwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.281, -93.153

A tree was uprooted and then blocked the intersection of Lexington Avenue Northeast, and Crosstown Blvd Northeast in Ham Lake.

Thunderstorm Wind, Scott

When
May 19, 3:20 PM CST
Where
Scott County, 2.56 mi WNW of Elko New Market
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.573, -93.379

A wind speed sensor measured a wind gust of 60 mph at the intersection of County Road 27 and Highway 2, near Elko, Minnesota.

Thunderstorm Wind, Dakota

When
May 19, 3:50 PM CST
Where
Dakota County, 3.03 mi ENE of Coates
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
44.730, -92.970

Trees were damaged, along with some damage to a roof near Coates, Minnesota.

Thunderstorm Wind, Dakota

When
May 19, 3:56 PM CST
Where
Dakota County, Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.730, -92.850

Several trees were blown down in Hastings, Minnesota. Plus, power outages were reported in the town of Hastings.

Thunderstorm Wind, Goodhue

When
May 19, 4:00 PM CST
Where
Goodhue County, 0.85 mi SW of Wacouta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.520, -92.480

A few trees were blown down southwest of Red Wing, Minnesota.

Thunderstorm Wind, Washington

When
May 19, 4:10 PM CST
Where
Washington County, 3.21 mi NE of Cottage Grove
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.860, -92.830

A private weather station reported a wind gust of 58 mph near Cottage Grove, Minnesota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440736, 440737, 450612, 441110, 440740, 440738, 440739, 440741.